Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 

 

Ergodic theory, group representations, and rigidity


Author: Robert J. Zimmer
Journal: Bull. Amer. Math. Soc. 6 (1982), 383-416
MSC (1980): Primary 22D10, 22D40, 22E40, 28D15, 53C35, 57R30, 57S20
MathSciNet review: 648527
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. L. Auslander, L. Green and F. Hahn, Flows on homogeneous spaces, Ann. of Math. Studies, no. 53, Princeton Univ. Press, Princeton, N.J., 1963.
  • 2. Louis Auslander, An exposition of the structure of solvmanifolds. I. Algebraic theory, Bull. Amer. Math. Soc. 79 (1973), no. 2, 227–261. MR 0486307, 10.1090/S0002-9904-1973-13134-9
  • 3. Armand Borel, Linear algebraic groups, Notes taken by Hyman Bass, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0251042
  • 4. Armand Borel, Density properties for certain subgroups of semi-simple groups without compact components, Ann. of Math. (2) 72 (1960), 179–188. MR 0123639
  • 5. Armand Borel and Harish-Chandra, Arithmetic subgroups of algebraic groups, Ann. of Math. (2) 75 (1962), 485–535. MR 0147566
  • 6. A. Borel and J.-P. Serre, Théorèmes de finitude en cohomologie galoisienne, Comment. Math. Helv. 39 (1964), 111–164 (French). MR 0181643
  • 7. Jonathan Brezin and Calvin C. Moore, Flows on homogeneous spaces: a new look, Amer. J. Math. 103 (1981), no. 3, 571–613. MR 618325, 10.2307/2374105
  • 8. A. Connes, J. Feldman and B. Weiss, Amenable equivalence relations are generated by a single transformation (preprint).
  • 9. C. Delaroche and A. Kirillov, Sur les relations entre l'espace dual d'un groupe et la structure de ses sous-groupes fermés, Seminarie Bourbaki, no. 343, 1967/68.
  • 10. H. A. Dye, On groups of measure preserving transformation. I, Amer. J. Math. 81 (1959), 119–159. MR 0131516
  • 11. H. A. Dye, On groups of measure preserving transformations. II, Amer. J. Math. 85 (1963), 551–576. MR 0158048
  • 12. Edward G. Effros, Transformation groups and 𝐶*-algebras, Ann. of Math. (2) 81 (1965), 38–55. MR 0174987
  • 13. Jacob Feldman, Peter Hahn, and Calvin C. Moore, Orbit structure and countable sections for actions of continuous groups, Adv. in Math. 28 (1978), no. 3, 186–230. MR 0492061
  • 14. Hans Freudenthal, Topologische Gruppen mit genügend vielen fastperiodischen Funktionen, Ann. of Math. (2) 37 (1936), no. 1, 57–77 (German). MR 1503269, 10.2307/1968687
  • 15. Harry Furstenberg, A Poisson formula for semi-simple Lie groups, Ann. of Math. (2) 77 (1963), 335–386. MR 0146298
  • 16. H. Furstenberg, The structure of distal flows, Amer. J. Math. 85 (1963), 477–515. MR 0157368
  • 17. Harry Furstenberg, Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions, J. Analyse Math. 31 (1977), 204–256. MR 0498471
  • 18. Frederick P. Greenleaf, Invariant means on topological groups and their applications, Van Nostrand Mathematical Studies, No. 16, Van Nostrand Reinhold Co., New York-Toronto, Ont.-London, 1969. MR 0251549
  • 19. Yves Guivarc’h, Croissance polynomiale et périodes des fonctions harmoniques, Bull. Soc. Math. France 101 (1973), 333–379 (French). MR 0369608
  • 20. G. Hedlund, The dynamics of geodesic flows, Bull. Amer. Math. Soc. 45 (1939), 241-260.
  • 21. Eberhard Hopf, Statistik der Lösungen geodätischer Probleme vom unstabilen Typus. II, Math. Ann. 117 (1940), 590–608 (German). MR 0002722
  • 22. Roger E. Howe and Calvin C. Moore, Asymptotic properties of unitary representations, J. Funct. Anal. 32 (1979), no. 1, 72–96. MR 533220, 10.1016/0022-1236(79)90078-8
  • 23. J. W. Jenkins, Growth of connected locally compact groups, J. Functional Analysis 12 (1973), 113–127. MR 0349895
  • 24. D. A. Každan, On the connection of the dual space of a group with the structure of its closed subgroups, Funkcional. Anal. i Priložen. 1 (1967), 71–74 (Russian). MR 0209390
  • 25. Wolfgang Krieger, On ergodic flows and the isomorphism of factors, Math. Ann. 223 (1976), no. 1, 19–70. MR 0415341
  • 26. George W. Mackey, Ergodic transformation groups with a pure point spectrum, Illinois J. Math. 8 (1964), 593–600. MR 0172961
  • 27. G. A. Margulis, Non-uniform lattices in semisimple algebraic groups, in Lie groups and their representations (I. M. Gelfand, ed.), Wiley, New York.
  • 28. G. A. Margulis, Discrete groups of motions of manifolds of nonpositive curvature, Proceedings of the International Congress of Mathematicians (Vancouver, B.C., 1974) Canad. Math. Congress, Montreal, Que., 1975, pp. 21–34 (Russian). MR 0492072
  • 29. M. \cyr{R}agunatan and M. Ragunatan, Diskretnye podgruppy grupp Li, Izdat. “Mir”, Moscow, 1977 (Russian). Translated from the English by O. V. Švarcman; Edited by È. B. Vinberg; With a supplement “Arithmeticity of irreducible lattices in semisimple groups of rank greater than 1” by G. A. Margulis. MR 0507236
  • 30. G. A. Margulis, Factor-groups of discrete subgroups, Dokl. Akad. Nauk SSSR 242 (1978), no. 3, 533–536 (Russian). MR 507138
  • 31. G. A. Margulis, Factor groups of discrete subgroups and measure theory, Funktsional. Anal. i Prilozhen. 12 (1978), no. 4, 64–76 (Russian). MR 515630
  • 32. Calvin C. Moore, Ergodicity of flows on homogeneous spaces, Amer. J. Math. 88 (1966), 154–178. MR 0193188
  • 33. Calvin C. Moore, Amenable subgroups of semisimple groups and proximal flows, Israel J. Math. 34 (1979), no. 1-2, 121–138 (1980). MR 571400, 10.1007/BF02761829
  • 34. Calvin C. Moore and Robert J. Zimmer, Groups admitting ergodic actions with generalized discrete spectrum, Invent. Math. 51 (1979), no. 2, 171–188. MR 528022, 10.1007/BF01390227
  • 35. G. D. Mostow, Quasi-conformal mappings in 𝑛-space and the rigidity of hyperbolic space forms, Inst. Hautes Études Sci. Publ. Math. 34 (1968), 53–104. MR 0236383
  • 36. G. D. Mostow, Strong rigidity of locally symmetric spaces, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1973. Annals of Mathematics Studies, No. 78. MR 0385004
  • 37. D. Ornstein and B. Weiss (to appear).
  • 38. William Parry, Zero entropy of distal and related transformations, Topological Dynamics (Symposium, Colorado State Univ., Ft. Collins, Colo., 1967) Benjamin, New York, 1968, pp. 383–389. MR 0234443
  • 39. Gopal Prasad, Strong rigidity of 𝑄-rank 1 lattices, Invent. Math. 21 (1973), 255–286. MR 0385005
  • 40. M. S. Raghunathan, Discrete subgroups of Lie groups, Springer-Verlag, New York-Heidelberg, 1972. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 68. MR 0507234
  • 41. Arlan Ramsay, Virtual groups and group actions, Advances in Math. 6 (1971), 253–322 (1971). MR 0281876
  • 42. Atle Selberg, On discontinuous groups in higher-dimensional symmetric spaces, Contributions to function theory (internat. Colloq. Function Theory, Bombay, 1960) Tata Institute of Fundamental Research, Bombay, 1960, pp. 147–164. MR 0130324
  • 43. Thomas Sherman, A weight theory for unitary representations, Canad. J. Math. 18 (1966), 159–168. MR 0193189
  • 44. C. Sutherland, Orbit equivalence: Lectures on Krieger's theorem, Univ. of Oslo Lecture Notes.
  • 45. V. S. Varadarajan, Geometry of quantum theory. Vol. II, Van Nostrand Reinhold Co., New York-Toronto, Ont.-London, 1970. The University Series in Higher Mathematics. MR 0471675
  • 46. P. S. Wang, On isolated points in the dual spaces of locally compact groups, Math. Ann. 218 (1975), no. 1, 19–34. MR 0384993
  • 47. Robert J. Zimmer, Extensions of ergodic group actions, Illinois J. Math. 20 (1976), no. 3, 373–409. MR 0409770
  • 48. Robert J. Zimmer, Ergodic actions with generalized discrete spectrum, Illinois J. Math. 20 (1976), no. 4, 555–588. MR 0414832
  • 49. Robert J. Zimmer, Orbit spaces of unitary representations, ergodic theory, and simple Lie groups, Ann. of Math. (2) 106 (1977), no. 3, 573–588. MR 0466406
  • 50. Robert J. Zimmer, Uniform subgroups and ergodic actions of exponential Lie groups, Pacific J. Math. 78 (1978), no. 1, 267–272. MR 513300
  • 51. Robert J. Zimmer, Amenable ergodic group actions and an application to Poisson boundaries of random walks, J. Functional Analysis 27 (1978), no. 3, 350–372. MR 0473096
  • 52. Robert J. Zimmer, Induced and amenable ergodic actions of Lie groups, Ann. Sci. École Norm. Sup. (4) 11 (1978), no. 3, 407–428. MR 521638
  • 53. R. J. Zimmer, Algebraic topology of ergodic Lie group action and measurable foliations (preprint).
  • 54. Robert J. Zimmer, An algebraic group associated to an ergodic diffeomorphism, Compositio Math. 43 (1981), no. 1, 59–69. MR 631427
  • 55. Robert J. Zimmer, Strong rigidity for ergodic actions of semisimple Lie groups, Ann. of Math. (2) 112 (1980), no. 3, 511–529. MR 595205, 10.2307/1971090
  • 56. Robert J. Zimmer, Orbit equivalence and rigidity of ergodic actions of Lie groups, Ergodic Theory Dynamical Systems 1 (1981), no. 2, 237–253. MR 661822
  • 57. Robert J. Zimmer, On the cohomology of ergodic actions of semisimple Lie groups and discrete subgroups, Amer. J. Math. 103 (1981), no. 5, 937–951. MR 630773, 10.2307/2374253
  • 58. Robert J. Zimmer, On the Mostow rigidity theorem and measurable foliations by hyperbolic space, Israel J. Math. 43 (1982), no. 4, 281–290. MR 693350, 10.1007/BF02761234

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1980): 22D10, 22D40, 22E40, 28D15, 53C35, 57R30, 57S20

Retrieve articles in all journals with MSC (1980): 22D10, 22D40, 22E40, 28D15, 53C35, 57R30, 57S20


Additional Information

DOI: http://dx.doi.org/10.1090/S0273-0979-1982-15005-4